Hail, Hancock
- When
- September 27, 11:35 AM CST
- Where
- Hancock County, 2.32 mi NNE of Hamilton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -91.330
The evening of September 27th, a wave of low pressure moved along a stationary front in eastern Iowa and northwest Illinois, bringing several rounds of strong to severe thunderstorms, and tremendously heavy rains. This resulted in some reports of large hail, but mostly very heavy rain totals over 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The evening of September 27th, a wave of low pressure moved along a stationary front in eastern Iowa and northwest Illinois, bringing several rounds of strong to severe thunderstorms, and tremendously heavy rains. This resulted in some reports of large hail, but mostly very heavy rain totals over 3 inches. Flash flooding became the primary threat late in the evening, as the storms became continuous over the same areas in northeast Missouri, west central Illinois, and far southeast Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 27, 10:38 AM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1138 AM CDT Fri Sep 27 2019 ...HYDROLOGY UPDATE... .SYNOPSIS... Issued at 309 AM CDT Fri Sep 27 2019 Another moisture-rich air mass is advecting into the Midwest, with SPC analysis showing 1.6" PWATs just southwest of the CWA. This is far above climatological levels for late Sept. As of 2 AM, the deep moisture is just now arriving, with saturation mainly at levels around 700 mb and above. This accas is producing scattered small convective showers, but given the deeper moisture arrival over the next few hours, stronger convective development with heavy rain showers and thunderstorms will take place in eastern Iowa and northwest Illinois, as well as northeast MO. && .SHORT TERM...(Today and Tonight) ISSUED AT 309 AM CDT Fri Sep 27 2019 The warm advection process will dominate the morning hours today, with scattered thunderstorms with locally heavy rain increasing in coverage through 10 AM, then that area should shift east out of the area, with isolated coverage again afterwards in Iowa. With this process entirely elevated in nature, the threats appear to be small hail, lightning, and locally heavy rain. This afternoon, that threat should shift towards a threat for damaging winds and tornadoes, IF THE SURFACE CAN BECOME UNCAPPED. There are strong indications that the prefrontal airmass will remain capped today, as 700 mb temperatures +12 are already moving northeast into southern Iowa. Thus, as noted in the 06Z SPC Day 1 outlook, the convection along the cold front, may be entirely anafrontal. That situation may favor heavy rain amounts along the I- 80 corridor this evening, as storms may not sink south as fast, and with the approaching frontal wave/low pressure, amounts may warrant a flash flood watch in our central CWA and east. However, confidence on these convective trends are not high enough to issue a watch given that the morning amounts may not be widespread in nature. A watch could be issued this morning, should heavy rains overlay from the morning activity to where it's expected tonight. Severe weather threats for hail are independent of the boundary layer capping issue, thus, we will focus our HWO and products on heavy rain and hail as main threats. The strong storm activity may fire in the north by mid afternoon, but the primary window of strong to severe activity in the I-80 and south will be between 7 PM and Midnight. With the clouds and precip lingering north this morning, and the front arriving there in the afternoon, a great contrast will take place for highs today, as we see mid 60s north to mid 80s south. Our central areas may see the highest bust potential here, as any wiggle north or south, and we could see a cool or warm and humid day. The air mass may be Summer, but the front's strength is Fall. ERVIN .LONG TERM...(Saturday through Thursday) ISSUED AT 309 AM CDT Fri Sep 27 2019 The focus in the extended period is with the rainfall potential; first with a slow moving warm front lifting northeast across the area Saturday night and Sunday and then a slow moving cold front Tuesday into Thursday. Saturday A cold front will be stalled south of the area Saturday morning with lingering rain chances mainly south of I-80. Winds will be from the east northeast, which will aid in keeping temperatures in the 60s to low 70s. Rain chances will increase slightly and lift northward Saturday afternoon as the front lifts northward as a warm front. Dry conditions are forecast along and north of Highway 30. Rainfall amounts for areas south of I-80 will be relatively light during the day Saturday. Saturday Night and Sunday Elevated showers and storms are forecast for Saturday night into Sunday morning as upper level flow pushes northeastward over the area. The atmosphere will be moisture primed once again as indicative of PWATs over 1.75 inches. Locally heavy rain will be possible with rainfall rates of 1 to 2 inches an hour. The heaviest rain is currently expected over the northwest third to half of the CWA, especially along the Highway 151 corridor from Cedar Rapids to Dubuque. Depending on how much rain falls in the short term, a Flash Flood Watch may be needed in later forecasts. Sunday and Monday Heat and humidity will return Sunday into early next week, with highs climbing back into the upper 70s and 80s. Dew points will be in the upper 60s to lower 70s. Mild nights are expected, with lows mainly in the upper 60s and lower 70s. Tuesday into Thursday A slow moving cold front will eventually move across the area on Wednesday, but will be the focus for waves of energy to move along it in the meantime. It will be accompanied by rounds of showers and storms with the atmosphere again primed for heavy-rain producing showers and storms with PWATs near 2 inches which is unheard of for early October. Again the NW half to two thirds of the CWA will be most susceptible. Temperatures will be much cooler Thursday and next Friday, with highs in the upper 50s to mid 60s. Interests along area rivers will want to pay attention to later forecasts over the next week or two, with the potential for rising river levels and river flooding. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) ISSUED AT 620 AM CDT Fri Sep 27 2019 High based thunderstorms are moving northeast over the area this morning, and will bring brief heavy rain, small hail, and lots of lightning. These storms will become numerous through 15Z, then shift east into northeast Illinois. Some isolated to scattered thunderstorms are possible the rest of the day, especially north of Interstate 80. Lower cigs around 20-30kft will spread in behind a cold front arriving this afternoon. More storms should develop along and just behind this front this afternoon and continue through mid evening, with widespread strong thunderstorms with heavy rain, hail, and possibly gusty winds. These storms will sink south of the entire area by 03 to 06z. Behind the front, lower stratus may hold on for the rest of the night, along with northwest to north winds at 10 to 15 kts. && .HYDROLOGY... Issued at 1016 AM CDT Fri Sep 27 2019 River forecasts now contain the first 24 hours worth of forecast rainfall amounts for this event. The total rainfall forecast for the weekend is 1 to 3 inches with the heaviest rain expected late this afternoon into Saturday morning. The exact locations of the heaviest rains may lead to changes in the river forecasts over the weekend as observed rainfall and routed flow are incorporated into the river forecasts. This could lead to further rises on area rivers than is already forecast. For the La Moine River at Colmar, currently the river is forecast to rise above flood stage on Sunday. Confidence is lower in this occurring because the exact area of heavy rain is not known at this time. For this reason a flood watch was issued for the La Moine at Colmar Renewed rises are forecast on Rock River at Joslin and Moline due to the forecast rainfall with the flood warnings extended at both locations. The flood warning on the Pecatonica River at Freeport continue with a slight rise expected on the river from the forecast rainfall this weekend. Flood warnings continue on the Mississippi River from New Boston southward to Burlington. The river is on the falling limb at all four locations. The active weather pattern will continue into early next week with more showers and thunderstorms expected Tuesday through Thursday. This may lead to new rises on area rivers. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...14 AVIATION...Ervin HYDROLOGY...Cousins
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 338 AM CDT Fri Sep 27 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 338 AM CDT Fri Sep 27 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will move over the entire outlook area this morning. Lightning, small hail, and locally heavy rain are expected. This afternoon, a cold front and low pressure area will move into eastern Iowa. This will bring another round of thunderstorms, with potential for heavy rain and flash flooding if storms can move repeatedly over the same locations. In addition, there is a risk for large hail with these storms, and a low risk for damaging winds and possibly a tornado. The storm prediction center is forecasting a slight risk for severe storms over most of the outlook area through this evening. Thunderstorms will develop this afternoon in northeast Iowa, and slowly spread east and south during the evening hours. By Midnight, the storms should be diminishing over the area. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Saturday night into Sunday, heavy-rain producing thunderstorms with rainfall rates of 2 inches an hour will be likely. This may lead to flash flooding in areas where the ground is already saturated. Late Monday night into early Thursday, several rounds of showers and thunderstorms are expected as a cold front slowly moves across the area. This extended period of wet weather may further aggravate any flooding issues. .SPOTTER INFORMATION STATEMENT... Spotter and HAM radio activation is possible this afternoon and tonight. ERVIN/PHILIP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HEAVY RAIN 3 SE FAIRVIEW 42.05N 91.30W
09/27/2019 M1.30 INCH JONES IA TRAINED SPOTTER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 AM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM HEAVY RAIN CAMERON 40.88N 90.52W
09/27/2019 E2.70 INCH WARREN IL PUBLIC
&&
DCSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1134 AM CDT Fri Sep 27 2019
ILC067-071-073-109-131-187-IAC057-111-MOC045-199-271745-
Hancock-Henderson-Warren-McDonough-Mercer-Henry-Des
Moines-Lee-Scotland-Clark-
1134 AM CDT Fri Sep 27 2019
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEAST
MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS THROUGH THE NOON
HOUR...
At 1130 AM CDT, radar indicated a nearly stationary axis of
thunderstorms with heavy rainfall stretching from near Kahoka,
Missouri through Cambridge, Illinois. Individual storms were moving
northeast around 40 mph.
This area has already seen rainfall amounts of 1 to 2 inches this
morning. Additional rainfall amounts over 1 inch can be expected
with minor flooding along small streams, farm fields and urban areas
possible as storms continue to track over the same areas through
1230 pm. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather and flooding, contact your nearest law
enforcement agency. They can relay your report to the National
Weather Service office in the Quad Cities.
LAT...LON 4140 9005 4115 9004 4115 9044 4052 9045
4024 9148 4030 9235
TIME...MOT...LOC 1632Z 239DEG 38KT 4076 9096
SheetsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HEAVY RAIN LISBON 41.92N 91.39W
09/27/2019 M1.70 INCH LINN IA PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 AM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM HEAVY RAIN 2 NE COLUSA 40.59N 91.14W
09/27/2019 M1.09 INCH HANCOCK IL TRAINED SPOTTER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM HAIL KEOKUK 40.41N 91.40W
09/27/2019 M0.25 INCH LEE IA TRAINED SPOTTER
PEA SIZE HAIL.
&&
HAASEThe Quad Cities radar (KDVN), 146 km away, was scanning. The volume nearest the first event began at 17:32 UTC.
7 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A public photo report via social media was received.
A report was received showing a photo of hail slightly larger than a quarter coin. Larger hail may have occurred, but size comparison based on the photo was not certain.
A large tree was blown down across a roadway.
The public reported Cedar Creek out of its banks and flooding.
Several homes had 1 to 2 feet water in basements, due to 5.90 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853846, 853847, 853848, 853856, 853858, 853861, 853859, 853860, 853844, 853845.